Alert archive / Virginia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 313, NWS Morristown, TN

July 4, 2006Russell County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jul 4, 2006, 8:17 PM EDT for Russell County, Virginia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2006, 8:17 PM EDT (00:17 UTC)
Expired
Jul 4, 2006, 8:45 PM EDT
In force
28 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Russell County, VA

The radar

The Jackson,KY radar (KJKL), 130 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.3 hours before the alert went out and 315 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2006-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 341 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2006-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
341 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 8:00 PM EDT, 17 minutes earlier.

Area forecast discussion, Jul 4, 8:00 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
800 PM EDT TUE JUL 4 2006

.DISCUSSION...OUR AIR MASS IS WEAKLY UNSTABLE WITH INCREASING
MOISTURE PUSHING IN.  SCATTERED THUNDERSTORMS HAVE FORMED ACROSS THE
REGION IN ADVANCE OF AN APPROACHING FRONTAL BOUNDARY.  A FEW OF
THESE STORMS HAVE REACH STRONG TO SEVERE LEVELS THROUGH STRENGTH AND
COVERAGE OF THE STORMS IS DIMINISHING.  THE CONVECTION IS STRONGLY
THERMALLY ENHANCED AND EXPECTED THE STORMS TO CONTINUE TO WEAKEN
THROUGH THE REST OF THE EVENING.  HOWEVER...SOME CONVECTION IS
EXPECTED TO CONTINUE ACROSS THE MRX CWA THROUGH MUCH OF THE NIGHT AS
MOISTURE AND ENERGY ASSOCIATED WITH THE FRONT CONTINUE TO AFFECT THE
AREA.  ALL LOOKS GOOD IN THE CURRENT FORECAST PACKAGE...NO UPDATES
EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             72  85  68  83 /  40  70  70  40
KNOXVILLE MCGHEE TYSON AIRPORT, TN  72  83  66  82 /  40  80  70  30
OAK RIDGE, TN                       71  82  65  83 /  50  80  70  20
TRI CITIES AIRPORT, TN              68  80  62  80 /  50  90  70  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

MJB
Hazardous weather outlook, Jul 4, 5:02 AM EDT, 15 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
502 AM EDT TUE JUL 4 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-051000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
502 AM EDT (402 AM CDT) TUE JUL 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS LATE THIS AFTERNOON
AHEAD OF A FRONTAL BOUNDARY ACROSS THE OHIO VALLEY AND BECOME MORE
NUMEROUS THIS EVENING ESPECIALLY ACROSS THE NORTHERN HALF OF EAST
TENNESSEE AND SOUTHWEST VIRGINIA. DUE TO THE HEATING OF THE DAY AND
INSTABILITY A FEW STORMS MAY BECOME STRONG TO SEVERE WITH HAIL AND
GUSTY WINDS ALONG WITH HEAVY RAINFALL.

SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WEAKENING FRONTAL BOUNDARY WILL BE APPROACHING THE AREA EARLY
WEDNESDAY AND PROVIDE AN INCREASING CHANCE OF THUNDERSTORMS OVER
THE SOUTHERN APPALACHIAN REGION WEDNESDAY.  SOME OF THESE STORMS MAY
BECOME STRONG TO SEVERE DURING THE AFTERNOON AND EVENING HOURS
WEDNESDAY AND CONTAIN HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY.

TD

In the hours before

Special weather statement, Jul 4, 7:08 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
708 PM EDT TUE JUL 4 2006

TNZ014-038-050015-
CLAIBORNE-GRAINGER-
708 PM EDT TUE JUL 4 2006

...A STRONG THUNDERSTORM WAS AFFECTING CLAIBORNE AND GRAINGER
COUNTIES...

AT 707 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF MAYNARDVILLE....MOVING NORTHEAST
AT 20 MPH.

PEA SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING.

PEOPLE IN NORTHERN GRAINGER AND SOUTHEASTERN CLAIBORNE
COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY AND PREPARE
TO SEEK SHELTER. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

DGS
Local storm report, Jul 4, 7:18 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
718 PM EDT TUE JUL 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     4 NW NIOTA              35.56N 84.60W
07/04/2006                   MCMINN             TN   LAW ENFORCEMENT

            ONE TREE DOWN ON COUNTY ROUTE 275. REPORTED BY DISPATCH.

0605 PM     TSTM WND DMG     KNOXVILLE               35.97N 83.95W
07/04/2006                   KNOX               TN   LAW ENFORCEMENT

            ONE TREE AND POWERLINES DOWN JUST OFF OF RUTLEDGE PIKE.
            REPORTED BY SHERIFFS DISPATCH.

0635 PM     TSTM WND DMG     6 NNW KNOXVILLE         36.05N 83.99W
07/04/2006                   KNOX               TN   LAW ENFORCEMENT

            ONE TREE AND POWERLINES DOWN ON RACCOON VALLEY ROAD.
            REPORTED BY SHERIFFS DISPATCH.

0645 PM     TSTM WND DMG     5 WNW MURPHY            35.12N 84.11W
07/04/2006                   CHEROKEE           NC   PARK/FOREST SRVC

            DIME SIZED HAIL AND SEVERAL TREES DOWN IN THE NATIONAL
            FOREST...WEST AND NORTHWEST OF MURPHY. REPORTED BY FOREST
            SERVICE PERSONNEL.

&&

FERRELL
Special weather statement, Jul 4, 7:52 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
752 PM EDT TUE JUL 4 2006

TNZ015-050045-
HANCOCK-
752 PM EDT TUE JUL 4 2006

...A STRONG THUNDERSTORM WILL AFFECT HANCOCK COUNTY...

AT 750 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF BEAN STATION....MOVING
NORTHEAST AT 20 MPH.

THIS STORM WILL BE NEAR...
  SNEEDVILLE BY 820 PM EDT.

WINDS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
NEAR ONE INCH PER HOUR WILL ALSO BE POSSIBLE.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING.

DGS
Special weather statement, Jul 4, 8:06 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
806 PM EDT TUE JUL 4 2006

TNZ035-050045-
MORGAN-
806 PM EDT TUE JUL 4 2006

...A STRONG THUNDERSTORM WAS AFFECTING MORGAN COUNTY...

AT 659 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF FAIRFIELD GLADE NEAR THE CUMBERLAND
...FENTRESS COUNTY LINE. THIS STORM WAS MOVING EAST AT AROUND 20 MPH.

MOTHBALL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM. IT HAS A HISTORY OF BLOWING SMALL LIMBS OFF TREES.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

BB
Local storm report, Jul 4, 8:10 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
810 PM EDT TUE JUL 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     2 WSW PAULETTE          36.18N 83.92W
07/04/2006                   UNION              TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN ON AND ALONG RACCOON VALLEY ROAD.
            REPORTED BY DISPATCH.

0615 PM     TSTM WND DMG     LA FOLLETTE             36.37N 84.13W
07/04/2006                   CAMPBELL           TN   LAW ENFORCEMENT

            FROM 615 TO 620 PM EDT...NUMEROUS TREES AND POWERLINES
            DOWN COUNTYWIDE. REPORTED BY DISPATCH.

0650 PM     TSTM WND DMG     TELLICO PLAINS          35.37N 84.30W
07/04/2006                   MONROE             TN   LAW ENFORCEMENT

            ONE TREE DOWN IN TELLICO PLAINS. REPORTED BY DISPATCH.

0720 PM     TSTM WND DMG     2 SSW RELIANCE          35.16N 84.58W
07/04/2006                   POLK               TN   LAW ENFORCEMENT

            ONE TREE DOWN AT INTERSECTION OF HIGHWAY 30 AND LOST
            CREEK ROAD. REPORTED BY DISPATCH.

&&

FERRELL
Special weather statement, Jul 4, 8:15 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
815 PM EDT TUE JUL 4 2006

VAZ006-050045-
RUSSELL-
815 PM EDT TUE JUL 4 2006

...A STRONG THUNDERSTORM WAS AFFECTING RUSSELL COUNTY...

AT 806 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF RAVEN....MOVING NORTHEAST AT
25 MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS
THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE
STORMS MAY REQUIRE ISSUANCE OF A WARNING.

MJB

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:33 PM EDTSevere Thunderstorm WarningMRXGreene42 min
Jul 4, 9:14 PM EDTSevere Thunderstorm WarningMRXGreene, Washington46 min
Jul 4, 10:35 PM EDTSevere Thunderstorm WarningMRXJohnson25 min
Jul 4, 10:35 PM EDTSevere Thunderstorm WarningMRXSullivan40 min
Jul 5, 6:19 PM EDTSevere Thunderstorm WarningMRXGreene41 min
Jul 4, 8:55 PM EDTSevere Thunderstorm WarningMRXLee50 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.